Nevada, 2024

Damaging Wind in Nevada, May 13, 2024

May 13, 2024 · NWS LKN · 1 event in 1 county or zone

Thunderstorms produced gusty outflow winds in northern Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorms produced gusty outflow winds in northern Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 13, 12:40 PM PST, 46 minutes earlier.

Area forecast discussion, May 13, 12:40 PM PST, 46 minutes before
Area Forecast Discussion
National Weather Service Elko NV
140 PM PDT Mon May 13 2024

.SYNOPSIS...A quick moving upper level trough and associated cool
front are generating chances at scattered shower and thunderstorms
for NE Nevada this evening and Tuesday, before quieter weather
moves in for the remainder of the week. Another system will
approach the silver state next weekend but impacts remain
uncertain at this time.

&&

.SHORT TERM...Monday and Tuesday

Upper level trough is currently transiting the Pacific NW, and is
forecast continue to influence Nevada through Tuesday evening.
This system is pushing a front through NE Nevada this afternoon
and will reach central NV Tuesday morning before washing out late
Tuesday. The boundary will serve as a focus for a 20% to 50%
chance at some scattered showers and thunderstorms across eastern
NV. However, this front is basically a wind shift line as
temperatures behind the front wont be much cooler. Amounts will be
light, and not every one will see moisture, but up to 0.10” of
rain could be received under stronger showers. Temperatures will
remain above average running in the low 70 to low 80s for highs
and dropping into the low 40s to low 50s for overnight lows. Winds
ahead of the front will be more westerly to WSW at 10 to 20 MPH
with gusts up to 30 MPH. After the front pushes through winds will
shift back to the NW at 10 to 20 MPH with gusts up to 30 MPH
possible, before winds start to relax Tuesday evening into the
overnight.

.LONG TERM...Wednesday through Monday.

Dry condtions with north to northwest surface winds each day will
persist through Friday across the area as a ridge of high
pressure dominates the regional pattern. Temperatures will climb
comfortably into the 70s and 80s during the day but remaining cool
at night in the 40s and even some lower 50s.

Model guidance brings a low pressure system closer to the
southwest CA coast by the weekend. THis may bring up a bit of
Pacific moisture into Nevada beginning on Saturday, affecting the
local weather pattern Sunday and MOnday as well with showers and
thunderstorms. However, significant widespread rainfall is not
expected. Probability of any rainfall rather low, generally 25% or
below for Saturday with slightly better opportunities for showers
Sunday and Monday. Temperatures will cool as the low pressure
system and cloud cover affect the state. Highs will still reach
into the 70s with lows in the 40s.

&&

.AVIATION...VCTS along with gusty outflow winds are the primary
aviation threats for KELY and KEKO through 02Z. High-based showers
and thunderstorms will keep ceilings well above 3000 feet
resulting in VFR conditions for all TAF sites through tonight.
West-northwest winds of 10 knots with gusts to 20 knots are
expected at all TAF sites through the afternoon, diminishing
between 01Z-03Z. Convective showers and TS threat move southward
for Tuesday affecting mainly KELY.

&&

.HYDROLOGY...Elevated flows continue across several streams,
creeks, and rivers throughout northern Nevada due to seasonal
snow melt. Although transiting upper system moving through tonight
and Tuesday looks to have little to no impact on flows. Warm
temperatures in the low 70 to low 80s will start to erode the
higher elevation snow pack, but overnight temperature will be cool
enough to keep the melting from progressing to fast.

The Humboldt River at Comus is in action stage and is forecast to
remain in action stage through Tuesday, but is forecast to drop
below action stage beginning Wednesday morning.

Other rivers and creeks that are showing signs of increased flows
are Lamoille Creek and the Jarbidge River. Though stream gage
heights are not at bankfull stage, these streams are flowing fast
and cold. With the warm temperatures expected this week, these
stream heights will continue rising.

&&

.LKN Watches/Warnings/Advisories...
None.
&&

98/93/93/98

In the hours before

Special weather statement, May 13, 10:43 AM PST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Elko NV
1143 AM PDT Mon May 13 2024

NVZ031-131930-
Northern Elko County NV-
1143 AM PDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELKO COUNTY THROUGH
1230 PM PDT...

At 1142 AM PDT, Doppler radar was tracking a strong thunderstorm near
Contact, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor hail damage
         to vegetation is possible.

This storm will remain over mainly rural areas of northeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4171 11475 4187 11473 4187 11433 4160 11438
TIME...MOT...LOC 1842Z 276DEG 14KT 4178 11465

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

98
Special weather statement, May 13, 11:21 AM PST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Elko NV
1221 PM PDT Mon May 13 2024

NVZ031-131945-
Northern Elko County NV-
1221 PM PDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELKO COUNTY THROUGH
1245 PM PDT...

At 1220 PM PDT, Doppler radar was tracking a strong thunderstorm 25
miles south of Oakley Reservoir, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor hail damage
         to vegetation is possible.

This storm will remain over mainly rural areas of northeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4175 11427 4191 11426 4194 11404 4172 11404
TIME...MOT...LOC 1920Z 271DEG 19KT 4182 11408

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

98
Special weather statement, May 13, 11:28 AM PST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Elko NV
1228 PM PDT Mon May 13 2024

NVZ031-132000-
Northern Elko County NV-
1228 PM PDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELKO COUNTY THROUGH
100 PM PDT...

At 1228 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Owyhee, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor hail damage
         to vegetation is possible.

Locations impacted include...
Owyhee and Sheep Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4174 11647 4196 11644 4196 11597 4168 11598
TIME...MOT...LOC 1928Z 277DEG 14KT 4185 11622

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

98
Special weather statement, May 13, 11:51 AM PST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Elko NV
1251 PM PDT Mon May 13 2024

NVZ031-132015-
Northern Elko County NV-
1251 PM PDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ELKO COUNTY
THROUGH 115 PM PDT...

At 1250 PM PDT, Doppler radar was tracking a strong thunderstorm over
Mountain City, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor hail damage
         to vegetation is possible.

Locations impacted include...
Mountain City and Wild Horse Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4176 11619 4192 11611 4188 11562 4159 11578
TIME...MOT...LOC 1950Z 290DEG 21KT 4181 11598

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

98
Special weather statement, May 13, 12:12 PM PST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Elko NV
112 PM PDT Mon May 13 2024

NVZ031-132045-
Northern Elko County NV-
112 PM PDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ELKO COUNTY
THROUGH 145 PM PDT...

At 111 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Mountain City, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor hail damage
         to vegetation is possible.

Locations impacted include...
Charleston and Wild Horse Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4171 11596 4193 11591 4187 11537 4155 11550
TIME...MOT...LOC 2011Z 287DEG 29KT 4178 11577

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

98
Special weather statement, May 13, 1:02 PM PST, 24 minutes before
Special Weather Statement
National Weather Service Elko NV
202 PM PDT Mon May 13 2024

NVZ031-132130-
Northern Elko County NV-
202 PM PDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ELKO COUNTY
THROUGH 230 PM PDT...

At 201 PM PDT, Doppler radar was tracking a strong thunderstorm near
Owyhee, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor hail damage
         to vegetation is possible.

Locations impacted include...
Mountain City and Owyhee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4199 11587 4177 11598 4192 11635 4200 11631
      4200 11588
TIME...MOT...LOC 2101Z 286DEG 23KT 4198 11621

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

98

The radar

The Elko radar (KLRX), 146 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
May 13, 1:26 PM PST to 2:26 PM PST
Where
Elko County, 12.78 mi SE of Charleston
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.517, -115.391

Station (STMN2) Stag Mountain Raws, Elevation 6790 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2024Every state in 2024This day in weather historyWarnings in Nevada, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170373.